Reviewed By: Pramod Kerkar, MD, FFARCSI

The medicine Acetaminophen is used to lower fever and relieve mild to moderate pain. Acetaminophen is an ingredient in both, over-the-counter (OTC) and prescription medications. More than 600 medicines contain acetaminophen, which include drugs for infants, children, and adults. However, excessive intake of acetaminophen can cause liver damage. In severe cases, an acetaminophen overdose can also lead to liver failure or fatality. The recommended maximum intake of this acetaminophen for adults is 4000 mg per day. However, 3000 mg per day of acetaminophen is considered to be the safe dose, which does not harm the liver. Read on to know all about Acetaminophen (fever medicine) overdose symptoms and treatment.

What Causes Acetaminophen Overdose?

Acetaminophen is most often taken safely and according to the directions. But sometimes, people accidentally end up taking more than the recommended daily dose of acetaminophen. This happens when they take too much of the medication at one time, take the next dose too soon, or simultaneously use multiple medicines which also contain acetaminophen in them. So it is recommended that a person tell their healthcare provider about all prescription and OTC medicines, which they are taking to make sure that they are not consuming too much acetaminophen or overdosing on acetaminophen.

What are the Symptoms of Acetaminophen Overdose?

Patients of acetaminophen overdose experience symptoms like nausea, vomiting, loss of appetite and pain in the abdomen, particularly in the upper right side. When a child or adult is suspected of having acetaminophen overdose, the situation must be treated as a medical emergency.

How can Acetaminophen Overdose be Treated?

Acetaminophen overdose is mostly treatable. The patient needs to be admitted in a hospital for treatment. Blood tests can be conducted to detect the level of acetaminophen in the blood and check the condition of the liver. Treatment for acetaminophen overdose includes medications for removing the acetaminophen from the body or reducing its harmful effects. Stomach pumping can at times be necessary too for treating acetaminophen overdose.

How can Acetaminophen Overdose be Prevented?

Medications containing acetaminophen should not to be given to children unless it is necessary for managing their fever or pain. Parents should consult the paediatrician to know how much of acetaminophen is safe for their child, especially if the infant is less than 2 years old. The child’s weight should be used to determine the acetaminophen dosage that can be given to them. Weight based dosage is more accurate than age based dosage for acetaminophen or any other medicine to prevent overdose.

In adults, overdose of acetaminophen can lead to liver damage, and thus should always be consumed as per the directions on the label. Acetaminophen is used to ease mild to moderate pain. But if the pain is not relieved even by the maximum dose of acetaminophen, then one should not take acetaminophen anymore. A different medicine or treatment may be required in such cases. To prevent accidental acetaminophen overdose, one should check the active ingredients listed on the labels of all medications to know if they contain acetaminophen. Acetaminophen is at time listed as APAP, acetam, or other shortened versions of the word, on prescription medicine labels. It may also be called as paracetamol. People, who drink 3 or more alcoholic drinks per day, take Warfarin or are suffering from liver disease, should inform their healthcare provider about the same before taking acetaminophen. This is important because such individuals face a greater risk of liver damage from acetaminophen overdose.

Things to Remember

When used as directed, acetaminophen is effective and safe. However, since acetaminophen is a common ingredient in many medications, it is quite possible to unknowingly take excess of acetaminophen. This easily available medication comes with serious safety warnings and risks. So for safely using acetaminophen, one should know if their medicines contain acetaminophen or not, and should take only one acetaminophen-containing medicine at a single time. Patients should always read and follow the directions on the medicine label, and must keep all medications out of children’s reach. People should always consult their doctor when having any queries about dosing instructions or medicines containing acetaminophen.

Also Read:

Pramod Kerkar

Written, Edited or Reviewed By:

, MD,FFARCSI

Pain Assist Inc.

Last Modified On: September 27, 2018

This article does not provide medical advice. See disclaimer

Sign Up for Our Newsletter

We'll help you live each day to the healthiest